New York, 2017

Flash Flooding and Damaging Winds in New York, June 15, 2017

June 15, 2017 · NWS BUF · 10 events in 4 counties and zones

A warm front during the morning of the 15th brought a soaking rainfall across the Genesee Valley and Finger Lakes. During the afternoon hours thunderstorms developed along the Lake Erie lake breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$163,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front during the morning of the 15th brought a soaking rainfall across the Genesee Valley and Finger Lakes. During the afternoon hours thunderstorms developed along the Lake Erie lake breeze. Several of these storms reached severe limits with trees and wires reported down in parts of Livingston, Wyoming and Monroe counties. Near Silver Lake, one house was damaged by falling trees at the intersection of Lakeshore Drive and Springbrook Road. The heavy rains that fell from the storm produced flash flooding. Several roads were inundated and closed. Near Hardy Corners, the intersection of West Branch and Bush Hill Roads was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 15, 2:07 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 15, 2:07 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
307 PM EDT Thu Jun 15 2017

.SYNOPSIS...
A warm and very humid airmass which arrived behind a warm front will
support heavy showers and thunderstorms this afternoon and into
tonight. A ridge of high pressure will shift over our region on
Friday pushing the area of heavy rain east into New England through
the day. Warm and humid conditions will remain however with into the
weekend with chances of thunderstorms on Saturday becoming more
likely by Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
A leading band of heavy showers and thunderstorms oriented along a
warm front continues to shift across the eastern Lake Ontario and
central NY regions this afternoon. This area of precipitation
contains very heavy rain with radar estimates averaging between an
half of and inch and one inch per hour. Storm total radar estimates
paints a stripe of 1-2 inches of rainfall from an earlier track of
these storms across the Genesee Valley and Finger Lakes. The warm
front also has brought back very humid conditons with dewpoints
running into the 60s and PWATS of 1.5-1.8 inches over western NY per
GOES TPW derived imagery. These PWATS are above the 90th percentile
and near the climatological maximum PWAT for mid-June based on SPC
Sounding Climatology.

This moist airmass along with increasing instability with daytime
heating will bring an elevated risk of additional heavy showers and
thunderstorms becoming widespread through this afternoon and
evening. SPC Mesoanalysis shows MLCAPE of 500-1000 j/kg at 2pm from
Buffalo south into the western Southern Tier with mesoscale models
indicating MLCAPE rising 1000-2000 east into the Genesee River
Valley and western Finger Lakes where earlier heavy rain has
already fallen.

Have issued a Flash Flood Watch for the western Southern Tier,
Genesee Valley and western Finger Lakes through Midnight. Latest
SSEO and NCAR Ensemble guidance suggests potential for very heavy
showers and storms developing in this region this afternoon and
evening. SSEO 3-hour probabilities for 2 inches are 50-70 percent
with NCAR Ensemble 1 hour precipitation of up to 2.5 inches
supporting the heavy rain threat. A blend of model QPF yields a
broad area of 1-2 inch totals across the Watch area with localized 3-
4 inch totals centered on northern Cattaraugus, Wyoming and
Livingston counties which have many flood prone areas due to steep
terrain. Training cells along a developing mid level convergence
boundary will be the focus for the heaviest rainfall. A lack of
strong wind shear should largely preclude any widespread severe
storm threat. WPC also has included much of the watch area in a SLGT
risk for excessive rainfall.

North and west of the flash flood watch area, a lake breeze showing
up on visible satellite should shield much of the Niagara Frontier
from the more widespread shower and thunderstorm activity although
broad synoptic lift incoming should still bring at least a few
hours of light to moderate showers and isolated storms. A relative
minima is also expected across the eastern Lake Ontario Region where
much less surface based instability is expected due to current cloud
cover from the warm frontal showers/storms.

Temperatures areawide this afternoon are generally ranging in the low
to mid 80s.

Tonight, the threat for heavy showers and thunderstorms will continue
in the watch area through the evening with training cells still
forecast by mesoscale guidance. The axis of deep moisture
characterized by the PWATs of 1.8 to potentially near 2 inches per
12z GFS will slowly shift eastward through the night. Expect much of
western NY to be clear of the widespread showers and storms around
midnight with much of the eastern Lake Ontario region seeing
continued light to moderate showers as a mid-level shortwave shifts
across Lake Ontario. Temperatures tonight will only drop into the
60s within the present and lingering humid airmass with sites near
Lake Erie struggling to drop below 70.

Friday, an shot of drier air aloft will shift over western and
central New York from west to east through the day as the axis of
synoptic moisture associated with the heavy showers and
thunderstorms shifting east into New England. Weak surface ridging
is also forecast to build south across western and eventually
central New York. Lingering chances of showers will remain in the
forecast from the Finger Lakes eastward during the morning with
chances for afternoon showers and thunderstorms across the eastern
Lake Ontario region waning. West of the Finger Lakes should see a
mainly dry day but lingering dewpoints in the 60s along with
temperatures forecast to reach into the mid 70s to low 80s will make
for uncomfortable humidity levels.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Dry weather is expected to continue Friday night under weak high
pressure. A broad region of south to southwest flow will allow for
subtle warm air advection, keeping overnight temperatures mostly in
the 60s with the warmest readings along the lake plains perhaps near
70 degrees. Can't rule out some patchy fog in some of the more
sheltered valley locations.

The continuation of deep layer south to southwest flow will maintain
heat and humidity on Saturday. As a result, expect temperatures to
top out in the mid to upper 80s in many areas. Forcing will be
limited, but as daytime heating goes to work we should develop
enough instability to initiation some scattered convection,
particularly for interiors sections during the afternoon.

Sunday a potent shortwave will track just to our west and north
through the day and night. Lowering heights aloft, combined with the
lift from the shortwave and ample instability will allow for more
numerous showers and thunderstorms building through the day Sunday
and into the overnight hours. A cold front will cross the region
Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper level low will remain near Hudson Bay through this period,
with several shortwaves cutting to the south of this low and
influencing the weather across the Eastern Great Lakes region.

On Monday and Tuesday it will be cooler, though the presence of the
upper level trough and a series of compact shortwaves there will be
chances for showers and perhaps an isolated rumble of thunder.
However, Monday and Tuesday will feature plenty of dry time as well.
The last, and stronger, of the shortwaves will cross the region
Wednesday bringing an increased chance for showers.

Temperatures Monday through Wednesday will be cooler with the upper
level trough overhead and a fair amount of clouds highs. Highs
will be in the upper 60s to lower 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions will largely continue into the afternoon hours
outside of another round of heavy showers and thunderstorms
developing through the afternoon and evening hours. The most
widespread and heaviest of the storms should be focused in the
Genesee Valley and Finger Lakes regions where the more favorable
sites for MVFR/IFR cigs/vis will be KJHW/KROC this afternoon and
evening. Remaining sites KBUF/KIAG/KART will also see several hours
of showers and scattered storms but lower instability in these
regions should keep showers more light to moderate in intensity.

Overnight, the most widespread convection will push from the Genesee
Valley and Finger Lakes to the Eastern Lake Ontario region. Expect
developing low clouds in the wake of the showers to bring MVFR cigs
overnight at most site and IFR at KJHW. On Friday, expect incoming
drier air to bring back a return to VFR through the morning hours at
all western TAF sites while KART remains in MVFR only clearing in
the afternoon.

Outlook...

Saturday and Sunday...Mainly VFR. A chance of showers and
thunderstorms.
Monday...VFR to MVFR in the likelihood of showers and thunderstorms.
Tuesday...chance of showers with mainly VFR.

&&

.MARINE...
A warm front which has recently lifted across the Lower Great Lakes
has brought in a return of very humid conditions this afternoon with
light southerly winds. While these winds and corresponding waves
will stay below small craft advisory criteria...the weather will be
less than conducive for most mariners with the humid airmass
supporting increasingly more widespread showers and thunderstorms
this afternoon and evening. Mariners should be alert for possible
special marine warnings associated with any of this convection.

The widespread showers and thunderstorms will taper off from the
west during the course of tonight...with winds and waves remaining
below SCA levels.

While there will be some leftover convection over the St Lawrence
Seaway and far eastern portion of Lake Ontario Thursday morning...
fair weather will return to the region. A relatively weak sfc
pressure gradient will continue to keep light winds and negligible
waves in place.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch until midnight EDT tonight for NYZ003-004-
     011>014-019>021-085.
MARINE...None.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...CHURCH
LONG TERM...CHURCH/THOMAS
AVIATION...SMITH
MARINE...RSH/SMITH
Hazardous weather outlook, Jun 15, 12:46 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
146 PM EDT Thu Jun 15 2017

NYZ001-002-005>008-010-161800-
Niagara-Orleans-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-
146 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-011>014-019>021-085-161800-
Monroe-Wayne-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
146 PM EDT Thu Jun 15 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-161800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
146 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 15, 10:24 AM EST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1124 AM EDT THU JUN 15 2017

NYZ003-004-013-014-151630-
Ontario-Livingston-Wayne-Monroe-
1124 AM EDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...EASTERN
LIVINGSTON...SOUTHEASTERN MONROE AND ONTARIO COUNTIES...

At 1123 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Irondequoit to
Haskinville. Movement was east at 25 mph.

Torrential rainfall is occurring with these storms, and may cause
ponding of water on roadways and localized flooding. In addition,
winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Geneva, Canandaigua, East Rochester, Webster, Fairport, Brighton,
Ontario and Penfield.

This includes Interstate 90 between exits 45 and 42.

LAT...LON 4258 7763 4327 7758 4332 7738 4333 7714
      4331 7697 4334 7689 4302 7689 4301 7696
      4276 7697 4276 7731 4267 7737 4258 7737
TIME...MOT...LOC 1523Z 263DEG 23KT 4334 7759 4244 7759

Church
Special weather statement, Jun 15, 2:46 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
346 PM EDT THU JUN 15 2017

NYZ011>014-019>021-085-152245-
Chautauqua-Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-Genesee-
346 PM EDT THU JUN 15 2017

...Flash Flood Threat this afternoon and evening...

Slow moving thunderstorms will continue to develop this afternoon
and evening, particularly over the higher terrain well inland from
the lakes.  Rainfall rates could exceed 2 inches per hour with these
storms.  With multiple storms expected, together with locally heavy
rain that fell in some areas earlier this morning, there will be a
threat for flash flooding this afternoon and evening.

It will not take much rainfall to cause flooding in some area creeks
and streams. Urban areas and areas with steep terrain will also be
vulnerable to flooding.

LAT...LON 4200 7971 4294 7796 4294 7696 4276 7698
      4276 7731 4258 7737 4258 7766 4253 7766
      4253 7772 4200 7775
TIME...MOT...LOC 1944Z 242DEG 24KT 4177 7973

Zaff

The radar

The Buffalo radar (KBUF), 77 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
June 15, 3:21 PM EST
Where
Livingston County, 0.51 mi E of Geneseo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.800, -77.810

Law enforcement reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
June 15, 3:23 PM EST
Where
Livingston County, 1.23 mi SE of Geneseo
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
COOP Observer
Coordinates
42.790, -77.800

Thunderstorm winds downed trees and power lines near Geneseo.

Thunderstorm Wind, Livingston

When
June 15, 3:33 PM EST
Where
Livingston County, 1.02 mi W of Conesus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.720, -77.690

Law enforcement reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
June 15, 3:39 PM EST
Where
Livingston County, Livonia
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.820, -77.670

Law enforcement reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
June 15, 4:31 PM EST
Where
Livingston County, 2.46 mi NW of White Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.620, -77.770

Law enforcement reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
June 15, 4:32 PM EST
Where
Livingston County, 2.13 mi SSE of Ross Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.640, -77.790

Law enforcement reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Wyoming

When
June 15, 4:45 PM EST
Where
Wyoming County, 0.51 mi W of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.680, -78.040

A house was damaged by downed trees at Lakeshore Drive and West Springbrook Road.

Flash Flood, Allegany

When
June 15, 4:50 PM EST to 8:30 PM EST
Where
Allegany County, 4.59 mi WNW of Rushford to 1.22 mi N of Rawson
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.400, -78.336

Thunderstorm Wind, Monroe

When
June 15, 5:50 PM EST
Where
Monroe County, 1.01 mi E of Mendon
Measured
50 kt (58 mph) estimated gust
Property damage
$14,000
Reported by
Law Enforcement
Coordinates
43.000, -77.500

Law enforcement reported trees and wires downed by thunderstorm winds.

Flash Flood, Livingston

When
June 15, 6:25 PM EST to 9:30 PM EST
Where
Livingston County, 1.6 mi E of Piffard to 1.15 mi WSW of Lakeville Hannas Arp
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
42.826, -77.819

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710886, 710887, 710888, 710889, 710890, 710891, 710892, 710884, 710893, 710885.